Narrow Results Clear All
- Communication Improvement 2
- Education and Training 1
- Error Reporting and Analysis 3
- Human Factors Engineering 3
- Legal and Policy Approaches 2
- Quality Improvement Strategies
- Specialization of Care 2
- Technologic Approaches 6
- Device-related Complications 2
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Identification Errors 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 12
Search results for "Newspaper/Magazine Article"
- Newspaper/Magazine Article
- Quality and Safety Professionals
- Quality Improvement Strategies
- Specific to High-Risk Drugs
ISMP Medication Safety Alert! Acute Care Edition. November 6, 2014;19:1-4.
Despite the designation of proper labeling as a National Patient Safety Goal in 2006, the problem of unlabeled solutions and medications persists. This newsletter article outlines several incidents involving labeling issues that contributed to patient harm or death and provides strategies to reduce risks related to poor labeling practices, including ensuring labels are available in all settings that require them, using tall man lettering to differentiate look-alike drug names, and limiting access to solutions and medications.
A crack in our best armor: "wrong patient" injections from insulin pens alarmingly frequent even with barcode scanning.
ISMP Medication Safety Alert! Acute Care Edition. October 23, 2014;19:1-5.
Improper insulin pen use is a persistent problem. This newsletter article reveals the lessons learned from one hospital that implemented best practices including robust education, bar-code scanning, bedside electronic medication administration records, and alerts to prevent incorrect administration but continued to experience errors related to insulin pen use.
ISMP Medication Safety Alert! Acute Care Edition. July 17, 2014;19:1-4.
To illustrate hazards associated with dispensing more than one dose of certain medications, this newsletter article describes an incident involving an accidental overdose of self-administered oral chemotherapy which resulted in a patient's death. Recommendations to reduce the potential for errors include ensuring labels conform to FDA labeling practices, dispensing only single doses, and providing medication counseling and written instructions for patients.
Death and neurological devastation from intrathecal vinca alkaloids: prepared in syringes = 120; prepared in minibags = 0.
ISMP Medication Safety Alert! Acute Care Edition. September 5, 2013;18:1-4.
This newsletter article discusses risks associated with vincristine administration, contributing factors, and strategies to prevent errors.
ISMP Medication Safety Alert! Acute Care Edition. April 4, 2013;18:1-5.
This newsletter article recommends that high-alert medication lists be updated and reviewed regularly to ensure their efficacy in preventing errors and offers other strategies to reduce risks associated with medication use.
ISMP Medication Safety Alert! Acute Care Edition. September 22, 2011;16:1-3.
This newsletter article reveals system failures that contribute to continued drug name confusion, even after authorities have been notified of the problem.
ISMP Medication Safety Alert! Acute Care Edition. August 11, 2011;16:1-3.
This article discusses incidents involving misadministration of IV insulin and makes recommendations to improve safety in delivering this high-alert medication.
Clapper C, Crea K. Patient Saf Qual Healthc. May/June 2010;7:30-35.
This article describes how one health care system used a multi-event analysis process to identify medication errors, implement system-level improvements, and reduce adverse events.
PA-PSRS Patient Saf Advis. March 2010;7:9-17.
This article analyzed 2685 event reports involving insulin and found that the most common error types were drug omission, wrong-dose, and wrong-drug errors.
ISMP Medication Safety Alert! Acute Care Edition. May 21, 2009;14:1-3.
This article shares results from a survey regarding look-alike or sound-alike (LASA) medication confusion and lists strategies to reduce such errors.
Daner WE, Gosselin RC, Raschke R, Vanderveen T. Patient Saf Qual Healthcare. January/February 2009;6:20-25.
This article explains safety challenges commonly associated with heparin, a high-alert medication, and outlines how hospitals and clinicians can prevent these errors.
ISMP Medication Safety Alert! Acute Care Edition. October 10, 2008;13:1-3.
Reporting that recalled medications were found in hospital pharmacies, this article describes recommendations to improve the process for removing recalled products.
Gould M. Health Service Journal. September 15, 2008:22-24.
This article describes the state of general practitioner incident reporting in the United Kingdom.
ISMP Medication Safety Alert! Acute Care Edition. November 2, 2006;11:1-3.
This article describes instances of tissue injury as a result of the misadministration of Promethazine and provides recommendations to minimize the risk of this occurring.
Chun D. Gainsville Sun. August 21, 2006.
This article describes a computerized drug ordering and dispensing system at a Florida hospital.
Wahlberg D. Wisconsin State Journal. July 22, 2006:A1.
This article reports on a federal warning issued to a hospital after a medication error led to the death of a 16-year-old girl.